Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 15, 2002, 7:37 PM EDT for Cumberland County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2002, 7:37 PM EDT (23:37 UTC)
- Expired
- Apr 15, 2002, 8:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 637 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 152337 SVRRAH NCC051-160000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 736 PM EDT MON APR 15 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST CUMBERLAND COUNTY IN NORTH CAROLINA * UNTIL 800 PM EDT * AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF EASTOVER...OR ABOUT 9 MILES SOUTH OF DUNN...MOVING SOUTHWEST AT 5 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... EASTOVER REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$ RFG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:00 PM EDT, 5 hours 37 minutes earlier.
Area forecast discussion, Apr 15, 2:00 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT MON APR 15 2002
WIDELY SCATTERED CONVECTION APPEARS TO BE FIRING ALONG 850MB
BOUNDARY. EXPECT CONVECTION TO BECOME A LITTLE MORE NUMEROUS OVER SE
COUNTIES AS AIR MASS MORE UNSTABLE OVER THIS PART OF FORECAST AREA.
HOWEVER...EXPECT COVERAGE TO BE NO MORE THAN 30-40% DUE TO LIMITED
MOISTURE ABOVE 850 MB.
SUMMER-LIKE PATTERN TO REMAIN IN PLACE ACROSS CENTRAL NORTH CAROLINA
THROUGH MOST OF THE WORK WEEK. MID AND UPPER LEVEL HEIGHTS RISE NEXT
24 HOURS. H8 AND H5 HIGHS CENTERED JUST SOUTH OF FORECAST AREA
TUE...SO MUCH OF THE AREA WILL EXPERIENCE DECENT SUBSIDENCE. LOW
LEVEL THICKNESSES SUGGEST HIGHS TUE AND WED IN THE MID AND UPPER
80S.
HEIGHTS LOWER SLIGHTLY WED. AVN TREND AS BEEN TO SHARPEN LEE SIDE
TROUGH WITH INCREASING LOW LEVEL CONVERGENCE. IN ADDITION...LAPSE
RATES WED AFTERNOON AROUND 6.5 C/KM AND LIFTED INDICES AROUND MINUS
3. ONLY DETERRENT TO APPRECIABLE CONVECTIVE COVERAGE WILL BE AMOUNT
OF MOISTURE. PRESENTLY...PLAN TO GO WITH 30% POP FOR WESTERN
COUNTRIES LATE WED AFTERNOON/EARLY EVENING. FOR EASTERN HALF...WILL
MENTION SLIGHT CHC FOR EVENING CONVECTION WED.
BY THU...BEST INSTABILITY/LOW LEVEL FOCUS OVER EASTERN THIRD OF
FORECAST AREA. WILL MENTION SMALL CHC POP FOR COASTAL PLAIN COUNTIES
THU. HIGHS THU SHOULD BE ABOUT A CATEGORY LOWER THAN TUE/WED AS
UPPER HEIGHTS CONTINUE TO LOWER GRADUALLY.
EXTENDED...AFTER THE RIDGE MOVES OFFSHORE ON FRIDAY...MRF INDICATES
A FRONT APPROACHING FROM THE NORTH ON SATURDAY. THE FLOW FROM
SURFACE TO 500MB IS FROM THE WEST ON SATURDAY...SO THE FRONT WILL
LIKELY HAVE A HARD TIME GETTING THIS FAR SOUTH AND MOISTURE WILL BE
LIMITED. WILL REMOVE MENTION OF SHOWERS ON SATURDAY. THE FRONT PARKS
NEAR NC ON SUNDAY...AND A SURFACE LOW DEVELOPS ALONG THE FRONT AND
CROSSES THE STATE ON MONDAY. FLOW BECOMES MORE SOUTHWESTERLY IN THE
LOW LEVELS ON SUNDAY AND MONDAY...SO WILL MENTION A CHANCE OF
SHOWERS THESE DAYS. TEMPS AROUND 10 DEGREES ABOVE NORMAL
FRIDAY/SATURDAY...SLIGHTLY COOLER SUNDAY/MONDAY.
RDU 60/88/62/88 1001 GSO 58/85/60/85 0003
FAY 62/88/62/88 2001
.RAH...NONE.
WSS/DGSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:50 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.